Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Intensive Care Med. 2007 Nov;33(11):2019-24. Epub 2007 Jul 11.

Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study.

Author information

  • 1Medical Toxicology Unit, Guy's and St. Thomas Poisons Unit, Guy's and St. Thomas' NHS Foundation Trust, Avonley Rd, New Cross, SE14 5ER London, UK. shaun.greene@gstt.nhs.uk

Abstract

OBJECTIVE:

To examine the clinical safety of hyperinsulinaemia/euglycaemia therapy (HIET) in calcium channel blocker (CCB) poisoning.

DESIGN:

A prospective observational study examining biochemical and clinical outcomes of a HIET protocol administered under local poisons centre guidance.

SETTING:

Critical care settings.

PATIENTS:

Seven patients with significant CCB toxicity [systolic blood pressure (BP) <90 mmHg] treated with HIET.

INTERVENTIONS:

HIET was commenced after correction of any pre-existing hypoglycaemia ([blood glucose]<65 mg/dl) or hypokalaemia ([K+]<3.5mmol/l). A quantity of 50 ml of 50% intravenous dextrose was followed by a loading dose (1 unit/kg) of intravenous short-acting insulin and an insulin maintenance infusion (0.5-2.0 units/kg/h). Euglycaemia was maintained using 5-10% dextrose infusions. Potassium was maintained within low normal range (3.8-4.0 mmol/l).

MEASUREMENTS AND RESULTS:

Six patients survived. All patients received fluids, calcium, and conventional inotropes. Three patients (who all ingested diltiazem) received an insulin-loading dose; all experienced a significant sustained rise in systolic BP (>10 mmHg) during the first hour of HIET. Systolic BP did not increase significantly in four patients who did not receive insulin loading. Single episodes of non-clinically significant biochemical hypoglycaemia and hypokalaemia were recorded in one and two patients respectively. Hypoglycaemia was not recorded in any patient administered HIET during the 24[Symbol: see text]h following CCB ingestion.

CONCLUSIONS:

HIET used to treat CCB-induced cardiovascular toxicity is a safe intervention when administered in a critical care setting. Maximal HIET efficacy may be obtained when HIET is administered in conjunction with conventional therapy relatively early in the course of severe CCB poisoning when insulin resistance is high.

PMID:
17622512
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk